Alert archive / Maine / Flash Flood Warnings in 2013
Flash Flood Warning 14, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Aug 4, 2013, 4:26 PM EDT for Aroostook County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2013, 4:26 PM EDT (20:26 UTC)
- Expired
- Aug 4, 2013, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.4 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:41 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 4, 2:41 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 241 PM EDT SUN AUG 4 2013 .SYNOPSIS... UNSETTLED AND COOL CONDITIONS ARE EXPECTED INTO MONDAY AS AN UPPER TROUGH REMAINS ACROSS THE AREA. AFTER CLEARING SKIES MONDAY NIGHT... DRY WEATHER WILL BE TUESDAY INTO WEDNESDAY AS HIGH PRESSURE IS EXPECTED TO BUILD OVER THE REGION. && .NEAR TERM /THROUGH MONDAY/... SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE OCCURRING THIS AFTERNOON AND WILL CONTINUE INTO EARLY THIS EVENING. THIS IS OCCURRING AHEAD OF A POTENT UPPER LEVEL SHORTWAVE TROUGH DIVING SOUTHEAST OUT OF WESTERN QUEBEC. WITH THE COLD AIR ALOFT TODAY, THESE STORMS HAVE HAD A GOOD AMOUNT OF SMALL HAIL, BUT NO LARGE HAIL. THEY HAVE ALSO HAD SOME BRIEFLY VERY HEAVY DOWNPOURS AND A PROLIFIC AMOUNT OF LIGHTNING FOR HOW SMALL IN AREA THESE STORMS HAVE BEEN. REALLY NO PART OF THE FORECAST AREA HAS A BETTER SHOT THAN ANOTHER FOR THESE STORMS THE REST OF THE AFTERNOON AND INTO THE EVENING...THEY WILL BE FAIRLY EQUALLY DISTRIBUTED. THE TROUGH AXIS MOVES THROUGH TONIGHT AND WE WILL SEE ACTIVITY DIE OFF PRETTY FAST LATE THIS EVENING. DESPITE THE RECENT RAINS, NOT LOOKING FOR FOG TONIGHT DUE TO THE COLD AIR ADVECTION AND A MODERATE PRESSURE GRADIENT. A COOL, BREEZY DAY IN STORE FOR MONDAY ESPECIALLY ACROSS THE NORTH. NORTHEAST AREAS WILL HAVE A GOOD AMOUNT MORE CLOUDS ON MONDAY THAN DOWN TOWARD BANGOR AND BAR HARBOR. THIS WILL BE DUE TO THE UPPER TROUGH CLOSING OFF AROUND THE GASPE PENINSULA, WITH MORE CLOUDS AND SCATTERED SHOWERS CLOSER TO THE UPPER LOW. ALTHOUGH CAN'T RULE OUT A THUNDERSTORM, BELIEVE THE VAST MAJORITY OF THE ACTIVITY WILL NOT HAVE THUNDER. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... WHATS LEFT OF A VERY SLOW MOVG UPPER TROF/LOW WILL EXIT INTO THE MARITIMES MON NGT INTO TUE...ALLOWING FOR DRYING AND AT LEAST PARTIAL CLRG LATE TUE NGT...AFT DEPARTING SCT SHWRS OVR NRN/ERN PTNS OF THE FA TUE EVE. WITH LITTLE...IF ANY PROJECTED CAPE TUE EVE...WE DO NOT SEE ANY THUNDER FOR THE FCST THIS PD ATTM. LATE NGT CLRG OVR WRN VLYS COULD RESULT IN CHILLY ERLY WED MORN LOWS OVR THIS PTN OF THE FA...SINCE TEMPS TUE NGT WILL BE DECLINING FROM COOL HI TEMPS FROM TUE. WITH PTLY TO MSLY SUNNY SKIES AND DRY CONDITIONS ON TUE...AFTN HI TEMPS SHOULD RECOVER TO CLOSER TO SEASONAL NORMS. CLR TO PTLY CLDY SKIES AND MILDER 925 MB TEMPS SHOULD KEEP THE SFC INVSN STRENGTH A LITTLE LESS THAN LATE MON NGT...SPCLY OVR THE NW VLYS... SO WE SHOW A LITTLE MILDER OVRNGT LOWS FOR LATE TUE NGT. WED SHOULD BE MSLY FAIR...BUT RETURN AND DEEPENING S TO SWRLY FLOW WILL BRING INCREASING MOISTURE AND CLDNSS TO SPCLY WRN PTNS OF THE FA BY WED AFT...WITH A SLGT CHC OF SHWRS BY THE CLOSE OF THE AFTN. NO THUNDER ADVERTISED WED AFTN ATTM...WITH MODELS SHOWING LITTLE IF ANY SBCAPE. WITH THE 925 WARM THERMAL AXIS OVR THE N AND WRN PTNS OF THE FA... WE XPCT THE WARMEST HI TEMPS WED AFTN OVR THESE PTNS OF THE FA... WITH DOWNEAST LOCATIONS BEING HELD BACK BY A STRONGER AFTN SEA BREEZE THAN TUE AFTN DUE TO LLVL GRAD WINDS ALREADY A LITTLE STRONGER AND BACKED TO A MORE SRLY COMPONENT BY WED AFTN. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... A UPPER LEVEL LOW IS FORECAST TO BE PLACED OVER NORTHERN MANITOBA AND ONTARIO. THIS WILL HELP TO CREATE DIVERGENT FLOW ALOFT THAT WILL AID IN DEVELOPING A SURFACE BOUNDARY AND LOW. THE 06Z GFS AND 00Z ECMWF CONTINUE TO HAVE SOME TIMING ISSUES WITH THE ECMWF BRINGING PRECIPITATION IN THE SLOWEST. RIGHT NOW WILL KEEP CONSISTENCY WITH PREVIOUS FORECAST AND LIKELY A MODEL BLEND. THIS SYSTEM WILL PROGRESS EAST EARLY FRIDAY. WEAK RIDGING WILL BUILD IN LATER FRIDAY INTO FRIDAY NIGHT AHEAD OF NEXT SYSTEM. BOTH THE 06Z GFS AND 00Z ECMWF ARE IN FAIRLY DECENT AGREEMENT IN RELATION TO TIMING OF BOUNDARY AND PRECIP. RIGHT NOW PLANNING TO BRING UP POPS JUST A BIT FOR SATURDAY AFTERNOON AND NIGHT BASED ON CURRENT GUIDANCE. THIS WOULD MAINLY BE ACROSS THE NORTH. PLAN ON TAKING A MODEL BLEND WITH REASONABLE AGREEMENT OF THE MODELS. NEAR TO JUST BELOW NORMAL IN GENERAL FOR TEMPERATURES. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... NEAR TERM: LOCAL MVFR IN STORMS BUT OTHERWISE VFR THIS AFTERNOON AND EVENING. STORMS END THIS EVENING. AFTER APPROXIMATELY 06Z TONIGHT, ANTICIPATE AN MVFR CLOUD DECK OVER THE NORTH FROM ABOUT KPQI NORTH, IMPROVING TO MVFR BY MIDDAY MONDAY. VFR AREA WIDE FOR DOWNEAST TONIGHT ONCE THE STORMS WITH LOCAL MVFR DISSIPATE THIS EVENING, CONTINUING VFR MONDAY. WINDS WILL BE A BIT GUSTY DURING THE DAY MONDAY FROM THE WEST TO NORTHWEST. SHORT TO LONG TERM: VFR XPCTD ALL SITES THRU WED EVE...XCPT PERHAPS A BRIEF PD OF MVFR CLGS AND BRIEF VSBYS WITH ANY DEPARTING SHWRS MON EVE. THE NEXT CHC OF MVFR AND IFR WILL BE LATE WED NGT INTO THU NGT WITH AN AREA OF RN AND RN SHWRS WITH LOW PRES ADVCG FROM THE GREAT LKS. BEHIND THIS SYSTEM...CONDITIONS SHOULD SLOWLY IMPROVE TO VFR BY FRI AFTN. && .MARINE... NEAR TERM: FAIRLY QUIET SUB-SMALL CRAFT LEVEL CONDITIONS OVER THE WATERS THROUGH MONDAY WITH WEST TO SOUTHWEST WINDS 10 TO 15 KNOTS AND SEAS AROUND 3 FEET. MAIN HAZARD WILL BE IF ANY OF THIS AFTERNOON/EVENING'S STORMS OVER LAND HAPPEN TO DRIFT OVER THE IMMEDIATE NEAR-SHORE WATERS. SHORT TO LONG TERM: NO HDLNS XPCTD ATTM...WITH A MINOR SWELL COMPONENT FROM THE SE TUE EVE GRADUALLY DIMINISHING LATE TUE NGT AND WED. A WEAK SRLY FETCH BEGINNING LATE WED NGT INTO THU WILL BRIEFLY INCREASE WV HTS BACK INTO THE 2 TO 3 FT RANGE THU AND THU NGT. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...FOISY SHORT TERM...VJN LONG TERM...JORDAN AVIATION...FOISY/VJN MARINE...FOISY/VJN
Hazardous weather outlook, Aug 4, 2:14 PM EDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 214 PM EDT SUN AUG 4 2013 MEZ001>006-010-011-015>017-029>032-051815- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 214 PM EDT SUN AUG 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND WIND GUSTS UP TO 40 MPH THE REST OF THIS AFTERNOON AND INTO EARLY THIS EVENING. BRIEF HEAVY RAINFALL IS ALSO POSSIBLE WITH MINOR FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-051815- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 214 PM EDT SUN AUG 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 4, 12:39 PM EDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1239 PM EDT SUN AUG 4 2013 MEZ002-041715- NORTHEAST AROOSTOOK ME- 1239 PM EDT SUN AUG 4 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AROOSTOOK COUNTY UNTIL 115 PM EDT... AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODLAND TO MAPLETON...AND MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... CARIBOU... PRESQUE ISLE... LIMESTONE... FORT FAIRFIELD... LORING... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HASTINGS
Special weather statement, Aug 4, 1:15 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 115 PM EDT SUN AUG 4 2013 MEZ002-041745- NORTHEAST AROOSTOOK ME- 115 PM EDT SUN AUG 4 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AROOSTOOK COUNTY UNTIL 145 PM EDT... AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LIMESTONE TO 5 MILES SOUTHWEST OF LIMESTONE TO EAST OF PRESQUE ISLE...AND MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... FORT FAIRFIELD... EASTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HASTINGS
Special weather statement, Aug 4, 2:46 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 246 PM EDT SUN AUG 4 2013 MEZ002-006-041930- NORTHEAST AROOSTOOK ME-SOUTHEAST AROOSTOOK ME- 246 PM EDT SUN AUG 4 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AROOSTOOK COUNTY UNTIL 330 PM EDT... AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES WEST OF BRIDGEWATER...OR 21 MILES SOUTH OF PRESQUE ISLE...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BRIDGEWATER... MARS HILL... MONTICELLO... BLAINE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HASTINGS
Special weather statement, Aug 4, 3:26 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 326 PM EDT SUN AUG 4 2013 MEZ002-006-042030- NORTHEAST AROOSTOOK ME-SOUTHEAST AROOSTOOK ME- 326 PM EDT SUN AUG 4 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AROOSTOOK COUNTY UNTIL 430 PM EDT... AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRIDGEWATER TO SMYRNA MILLS...AND MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... HOULTON... HODGDON... LUDLOW... MONTICELLO... LITTLETON... NEW LIMERICK... LINNEUS... CARY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HASTINGS
Special weather statement, Aug 4, 3:48 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 348 PM EDT SUN AUG 4 2013 MEZ002-042045- NORTHEAST AROOSTOOK ME- 348 PM EDT SUN AUG 4 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AROOSTOOK COUNTY UNTIL 445 PM EDT... AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOODLAND...OR 8 MILES NORTHWEST OF CARIBOU...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LIMESTONE... LORING... NEW SWEDEN... HAMLIN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HASTINGS
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 1:34 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 26 min |
| Aug 4, 4:34 PM EDT | Special Weather Statement | CAR | Aroostook | 26 min |
| Aug 4, 4:43 PM EDT | Special Weather Statement | CAR | Hancock | 32 min |
| Aug 4, 4:49 PM EDT | Special Weather Statement | CAR | Penobscot | 26 min |
| Aug 4, 4:52 PM EDT | Special Weather Statement | CAR | Aroostook | 23 min |
| Aug 4, 4:58 PM EDT | Special Weather Statement | CAR | 32 min | |
| Aug 4, 5:05 PM EDT | Special Weather Statement | CAR | Aroostook | 55 min |
| Aug 4, 5:20 PM EDT | Special Weather Statement | CAR | Penobscot | 40 min |
| Aug 4, 5:20 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 40 min |
| Aug 4, 5:23 PM EDT | Special Weather Statement | CAR | Washington | 37 min |
| Aug 4, 5:28 PM EDT | Special Weather Statement | CAR | Hancock | 47 min |
| Aug 4, 5:51 PM EDT | Special Weather Statement | CAR | Aroostook | 39 min |
| Aug 4, 5:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 47 min |
| Aug 4, 6:17 PM EDT | Areal Flood Advisory | CAR | Hancock | 3 hr |
| Aug 4, 6:52 PM EDT | Special Weather Statement | CAR | Washington | 38 min |
Nearby
Flash Flood Warnings in Maine, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.